Add supplements to the list of things that can cause you harm when you take too much of them. A new study in JAMA reports that the risk of heart attacks and other cardiovascular events can increase if people take high amounts of certain supplements over the course of five years or more, especially if they combine certain supplements with each other or with prescription medications. The results are available on mercurynews.com, based on data from 76,000 participants of the NIH-AARP Diet and Health Study who were between the ages of 50 and 71 when they enrolled in 1995 to 1996.
Why taking too many supplements can be dangerous
When it comes to supplements, more is not always better. In fact, taking too many supplements can actually be dangerous for your health. Here’s why Taking a high dose of one supplement may lead to the depletion of other vitamins and minerals that are necessary for proper function. A person might need vitamin D, but if they’re also taking high doses of vitamin C and E, they could develop a deficiency in vitamin D.
When and why you should stop taking certain supplements
If you’re feeling sick or run down, it’s tempting to pop a pill and hope for a quick fix. But sometimes, taking too many supplements can actually be dangerous for your health. Here’s what we talked about on mercurynews.com, about when and why you should stop taking certain supplements:
1) If you feel sick or rundown: Supplements may not cure what ails you, but they could help keep the symptoms at bay while your body heals on its own.
2) When prescription medications are already in use: Your doctor knows which medication is best for treating your ailment, so there’s no need to make things more complicated by supplementing with something else.